Off The Antidepressants!
Today marks 9 days off of my antidepressant Celexa or rather it’s generic Citalopram.
As stated in previous entries, I have been on this drug for over 20 years…possible 25. It’s been so long that I don’t even remember but I know it was before I met my husband and that was 20 years ago this month.
When I first embarked on this journey, I didn’t think it would take over a year. And truth be told I wasn’t even sure the goal was to get off them completely.
The question I was asked most often when I tell people I am getting off my meds is: “What makes you think you should get off of them?”
The simple answer is that I don’t think that they are working like they did when I first got on them.
The more complicated answer is that ever since I found out how my body has become dependent on them, I have felt the need to not take them.
It’s not an addiction as such. When I smoked, and I quit or was forced to be without cigs for any length of time, I would CRAVE a smoke. I would NEED a smoke. When I couldn’t have one, I would become irritable.
My body does not CRAVE the antidepressant in that way. I never once sat here and thought “Man, I just gotta take that pill. I NEED to take that pill!” What I do have is the mental and physical withdrawals from the medicine that my body had gotten used to after 20 + years of taking it.
As the chemicals in my brain have to learn to function on their own for the first time in two decades, they are letting me know their displeasure.
The symptoms are not really any different than when I had been reducing each dosage in my tapering.
I started this journey at the max dosage of 40mg. On July 12 2018 I took the first step by reducing my dosage to 30mg.
Per my doctor 6 weeks was a good amount for a taper. She said that if anything were to go wrong, it would be during that time frame.
I honestly don’t remember how severe the symptoms were at that point because I wasn’t logging them, but I know I stayed on that dosage for seven weeks just to be safe.
On August 30th I reduced the dosage yet again, this time to 20mg. Again, I didn’t log my symptoms but I know my anxiety was really high on this taper and I stayed on it for 9 weeks before reducing to 10mg on November 1st.
This is the taper I started keeping notes on and talked about them all in a previous entry. Mostly it was like PMS on steroids. Angry and filled with rage followed by uncontrollable sobbing and tears.
Other more minor issues were stomach discomfort, feeling tired, a general feeling of disconnect, some dizziness and just a overall feeling of Meh.
Read the other entry for more in depth details on the symptoms.
Due to a very high stress environment and my anxiety, I stayed at the 10mg taper the longest.
This brings up the question: “Kelz, if you were feeling very stressed and anxious, how do you know it wasn’t being on a reduced dosage that was causing these feelings?”
The answer is that I don’t for sure know that…however I can tell you that there were circumstances that made my life very stressful during that time. If those factors had not been in my life, I am positive that I wouldn’t have felt nearly as bad.
I knew that my withdrawals typically lasted for 3 weeks at their worst and there just never seemed to be a good time to start another taper knowing everything that was on the horizon with me.
I said before that when I first started this, I didn’t know if I wanted to come off the meds completely or just reduce my dosage, but at this point I wanted off! Knowing what my body and mind was going through coming off these pills made me hate the fact that I was even on them in the first place.
Don’t get me wrong, they helped me when I was first put on them. A lot. But at no point was it ever explained to me by any of the many doctors that prescribed these to me over the years that I could ever get off the meds. Nor was I told that the mindfuck that happened to me when I forgot to take a pill or two was withdrawals from the meds. I just thought that it meant I clearly needed to be on these pills. If that was what my personality was like without them, I must need them. Never knowing that it was a temporary thing and it would eventually go away.
Now that I had that knowledge and was quite frankly pissed off that I could have been medication free for years had I known, I was determined to get off the stuff.
I attempted to taper down to 5mg after 12 weeks but after two days and an increase in a stressful environment I went back up to 10 and stayed there for another 21 weeks.
Eventually, I knew there was a 2 week break coming from my major source of stress so I started the 5mg taper on June 24th of this year (2019).
I’m not sure if it was because the dosage reduction was half of what it normally was or the fact that I had been on the last taper so long, but I didn’t feel like the withdrawals were as bad this time around. I was also very gentle with myself and after the first week took a weekend to myself in a hotel room just for the sole purpose of relaxing.
I did have rage, tears, all of that but I felt like it was on a much smaller scale and lasted less of a time than the other tapers.
After six weeks on that taper, on August 5th 2019 I stopped taking my meds altogether.
The first part of the week was fine. Great, in fact. I think it had a lot to do with how proud I was of myself for finally getting off the pills.
On Day 5 I felt my emotions let go and I spewed forth with all the anger and crying for no reason.
This weekend was pretty bad with me crying a lot without knowing why other than it was the damn withdrawals.
Yesterday was pretty good and today hasn’t been that bad…I’m hoping I’m over the worst of it right now but I’m not going to hold my breath.
The things I’ve noticed most the last day and a half is that I am totally scatterbrained. Like total ditz mode and it is really bothering me because I am so NOT that way.
The one great and shining light in all of this is my husband. He has been beyond supportive and he is going through his own personal hell right now. He hasn’t been officially diagnosed because he can’t get into a damn specialist, but they think he has rheumatoid arthritis. He has been in pretty severe pain every day for the last ten or so weeks.
I will blog about that later, because that is a whole ‘nother ball of wax. The reason I mention it is because even when he is in agony, he has been an amazing source of support for me during this tapering thing.
He has never liked the idea of me being on the medication in the first place and when we first got together he tried to get me to consider getting off of them. I did for a week or so but of course had the withdrawals and went right back on. I didn’t know that was what it was, I just assumed my depression was raging again without the meds so I MUST still need to be on them…so many years and money wasted on these damn things.
So needless to say he has been my biggest cheerleader during the last year. That is saying a lot when you consider that he is the one that gets the brunt of all my anger and tears when they show up.
This weekend as he was holding me while I was sobbing he told me: “You are doing a great job…you don’t think you are, but you are doing amazing.” and that meant so effing much to me. Of course it made me cry even harder, but that isn’t the point.
He is being so beyond fantastic with me when I am snapping at him for no reason. Especially when he’s in pain and is being snappy himself. I cannot praise him enough right now.
So what have I been doing in place of the meds?
I do a half a tincture of CBD oil every morning upon waking. I will usually skip this if it’s a weekend and I know I’m not leaving the house.
I do one 200mg of L-Theanine in the morning and one before bed. <—I’m going to do a seperate blog about this amazing supplement a little alter.
The electrolytes and Min-Tran are as needed.
ETA: Tonight the rage and tears have come back. I cry even more because I wonder if I will ever feel normal again, but I think that every single taper…
Leave a Reply
You must be logged in to post a comment.